Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 116, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 21, 2022, 8:59 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2022, 8:59 PM MST (03:59 UTC)
- Expired
- Aug 22, 2022, 12:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 137 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166
WGUS55 KTWC 220359
FFWTWC
AZC019-220700-
/O.NEW.KTWC.FF.W.0116.220822T0359Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
859 PM MST Sun Aug 21 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Pima County in southeastern Arizona...
* Until midnight MST.
* At 859 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Covered Wells, San Simon and San Simon West and State Highway 86
from route 15 west to route 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3219 11212 3215 11212 3209 11237 3212 11262
3226 11259 3223 11213
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GLZ2 follow-up statements
167
WGUS75 KTWC 220451
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
951 PM MST Sun Aug 21 2022
AZC019-220700-
/O.CON.KTWC.FF.W.0116.000000T0000Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
951 PM MST Sun Aug 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT
FOR CENTRAL PIMA COUNTY...
At 951 PM MST, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Between 1 and 2 inches of rain
has fallen.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, streams and
highways.
Some locations that will experience flash flooding include...
State Highway 86 between route 15 and route 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3219 11212 3215 11212 3209 11237 3212 11262
3226 11259 3223 11213
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GLZ290
WGUS75 KTWC 220652
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1152 PM MST Sun Aug 21 2022
AZC019-220702-
/O.EXP.KTWC.FF.W.0116.000000T0000Z-220822T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1152 PM MST Sun Aug 21 2022
...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT FOR
CENTRAL PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3219 11212 3215 11212 3209 11237 3212 11262
3226 11259 3223 11213
$$
AWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:49 PM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 21, 3:49 PM MST, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 349 PM MST Sun Aug 21 2022 .SYNOPSIS...Daily showers and thunderstorms will continue this coming week into next weekend although the heavy rainfall threat will be much less than this past weekend. Temperatures will be well below normal today then follow a warming trend during the work week. && .DISCUSSION...500 mb analysis this morning showed weak trofiness over far SE AZ, likely the remants of the tropical wave that impacted the area Fri/Sat, and a mid-level high centered off the srn CA cst. This put the western half of the forecast area under N/NE flow aloft which will have transitioned east across the area today as the above mentioned weak trof moved east into srn NM. 21/12z Tucson showed steering flow out of the N/NE, upper level winds out of the W/SW and PW value still very moist at 1.81" but down from the near record levels of 24 hours. Mid-afternoon radar showed isolated storms south and east of Tucson. Latest HRRR propagates widely scattered storms S/SW across the lower elevations thru midnight. Main threats will be strong gusty winds and localized flash flooding. Daily chances of showers and thunderstorms will continue this week into next weekend. Primary threats each day will be strong gusty winds, lighting and localized flash flooding. Temperatures will be warmer Monday then run a few degrees below normal for the remainder of the week into next weekend. && .AVIATION...Valid through 23/00Z. Scattered cloud decks at 6k-9k ft AGL thru 22/04Z with WDLY SCT SHRA/TSRA. The stronger SHRA/TSRA could reduce visibilities in heavy downpours, briefly lower CIGS to 3k-6k ft AGL and produce gusts to 40+ kts. Expect skies to slowly clear aft 22/04Z. Storms developing again Monday afternoon. Otherwise, winds will follow diurnal trends at speeds of 10 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily chances of showers and thunderstorms through next weekend. Primary threats will be strong winds, lightning, and flash flooding. Outside of thunderstorm activity, wind trends will remain light and follow typical diurnal trends. && .HYDROLOGY...Rainfall over the Gila Basin in New Mexico over the past 36-48 hours has led to a significant increase in the flow in the Gila River. River Flood warnings have been posted in New Mexico for the Gila River with the higher flows moving downstream through Duncan over the next 12 hours. The latest forecast from the Colorado Basin River Forecast Center (CBRFC) has water levels remaining below flood stage at Duncan with the water level creasting between 10 pm and midnight then gradually falling through Monday morning. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 21, 7:16 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
716 PM MST Sun Aug 21 2022
AZZ505-506-220300-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
716 PM MST Sun Aug 21 2022
...A strong thunderstorm will impact portions of northeastern Pinal
County through 800 PM MST...
At 715 PM MST, Doppler radar was tracking a strong to severe
thunderstorm near Hayden, moving southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kearny and Dudleyville.
This includes the following highways...
Route 77 between mile markers 123 and 134.
Route 177 between mile markers 139 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3298 11078 3299 11076 3300 11076 3303 11073
3306 11071 3300 11065 3278 11072 3299 11114
3311 11086
TIME...MOT...LOC 0215Z 045DEG 18KT 3301 11080
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WJMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:09 PM MST | Areal Flood Advisory | TWC | Cochise | 111 min |
| Aug 21, 5:17 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 21, 5:40 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 50 min |
| Aug 21, 6:37 PM MST | Areal Flood Advisory | TWC | Cochise | 113 min |
| Aug 21, 6:50 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 21, 6:56 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 94 min |
| Aug 21, 7:13 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 4 hr |
| Aug 21, 7:16 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Aug 21, 7:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 55 min |
| Aug 21, 8:02 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 21, 8:16 PM MST | River Flood Warning | TWC | Greenlee | 34 hr |
| Aug 21, 8:20 PM MST | River Flood Advisory | TWC | Graham | 9 hr |
| Aug 21, 8:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 21, 8:54 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 21, 8:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 21, 9:26 PM MST | Areal Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 21, 9:37 PM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Aug 21, 9:50 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 5:25 AM MST | River Flood Warning | TWC | Graham | 45 hr |
| Aug 22, 3:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 45 min |
| Aug 22, 3:24 PM MST | Special Weather Statement | TWC | Greenlee | 36 min |
| Aug 22, 3:25 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 22, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Graham | 21 min |
| Aug 22, 3:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 22, 4:05 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 22, 4:16 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 22, 4:46 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.